Posted by: Michelle | 2012-06-26

Peripheral Neuropathy

Good day to you,

I hope you can assist.

I used to walk 5 kms three to four times a week until I developed peripheral neuropathy (idiopathic) No longer exercising, I picked up additional weight but joined weigh-less and got my weight down within 3 months.

My Neurologist prescribed Lyrica (150mg twice a day) and one of the side effects is weight gain and I have gained weight! I started Pilates and although I enjoyed it, my weight did not shift. Then I started developing what I could only describe as a twisting gut. My GP referred me to a Specialist who said that it was not my gut twisting but rather cramps in my stomach muscles as a result of Pilates. He suggested that I stop Pilates to see if these “ spasms”  stopped. During the 3 weeks that I stopped, I had no gut twisting. I went back to Pilates last week and after two classes virtually every time I bent down or sideways, my stomach muscles would go into spasm –  this is painful and scary and I believe that this is also not natural for this to happen. Do I go for the colonoscopy that the Specialist suggested but said was not really necessary?

I have stopped Pilates and tried to stop my Lyrica but I was in too much pain as a result of my neuropathy that I cant stop this medication

I eat a healthy diet and live a healthy lifestyle other than my small indulgence of 2 glasses of wine in the evening. I know I should not take wine with Lyrica but for years in the evening I have enjoyed my wine and after a stressful day at the office, it really relaxes me. I don’ t over indulge and I would say I have wine 4 days a week with perhaps 3 days of abstaining

No longer exercising, I will gain weight I know and whilst I take Lyrica I know it will be hard to shift weight.

What do I do –  I am already so depressed about my “  health problems”  and the thought of gaining more weight is even more depressing

I am nearly 60 and this is also an age when weight gain is inevitable??

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


I suggest that you consult your doctor for an examination, in order to determine if you suffer from metabolic disease or insulin resistance. Treatment of metabolic disease will definately assist you with loosing weight. You will however, have to find suitable exercise. If you do suffer from cramping, you can supplement your diet with Slow Mag and keep yourself well hydrated during exercise.

A healthy diet, with small regular meals, will definately help to keep your weight stable.


Dr Anrich

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Don | 2012-06-29

It''s no surprise to find a doctor who cannot spell these days!

I''m 79 and have PN and avoid taking anything other than one Tramadol capsule twice a day (twelve hour intervals) it keeps the pain below intrusion and holds it at tolerable levels. Distractive activity helps, too. I avoid any other medications because there are always inescapable side effects. I''m afraid PN is some thing we have to put up with: it''s better than having cancer!


Reply to Don

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.